Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Taking medicine for bipolar, borderline personality disorder and diabetes. Treatment for diarrhea?

Mar 2013
User rating for this question
Answered by
Practicing since : 1998
Answered : 5625 Questions
Upset stomach and loose sometimes watery stools w/in 30 mins after eating. Sometimes waking up in middle of night to run to bathroom. Many trips to bathroom during the day. This has been going on for 5 months.
Had a ultrasound done on my abdomen in Nov/Dec time frame to check organs, and was told everything was fine and was I was just stressed out.
Bipolar, Borderline Personality Disdorder and Diabetic
Taking 1500 mg Lithium, 2000 mg Metformin, 1 mg clonazepam and 20 mg Pravastin
Posted Thu, 14 Mar 2013 in Digestion and Bowels
Answered by Dr. Aarti Abraham 38 minutes later
Thank you for your query.

Chronic diarrhea is defined as loose stools that last for at least four weeks. This usually means three or more loose stools per day. There are many possible causes of chronic diarrhea.

Irritable bowel syndrome (IBS) is one of the most common causes of chronic diarrhea. IBS can cause crampy abdominal pain and changes in bowel habits (diarrhea, constipation, or both). IBS can develop after having an initial trigger infection.

There are several types of inflammatory bowel disease, two of the most common of which are Crohn's disease and ulcerative colitis. These conditions may develop when the body's immune system attacks parts of the digestive tract.

Various intestinal infections are a cause of chronic diarrhea.Intestinal infections can also develop after eating contaminated food or drinking contaminated water or unpasteurized ("raw") milk. It can be a bacteria, virus or a parasite that could have been picked up during travelling also.

An overactive thyroid (hyperthyroidism) can cause chronic diarrhea and weight loss. Diabetes can cause chronic diarrhea if the nerves that supply the digestive tract are injured.

Food allergies and hypersensitivity can cause chronic diarrhea. People with celiac disease are sensitive to gluten, a major component of wheat flour which can cause diarrhea and weight loss. Patients with lactose intolerance develop diarrhea and gas when they ingest milk.

Medicines (prescription and nonprescription), herbs, and dietary supplements can cause diarrhea as a side effect. All the medicines you are taking - Lithium, metformin, clonazepam and Pravastatin - can cause diarrhoea and watery loose stools as a side effect.

Blood, stool, and urine tests can help to find the underlying cause of diarrhea. Special breath tests are used to test for lactose intolerance, or bacterial overgrowth of the small bowel. If these tests do not find the cause, other approaches may be needed, including x-rays or procedures, such as colonoscopy or sigmoidoscopy. You need to consult a gastroenterologist at the earliest. When no cause is identified, these patients are classified as having irritable bowel syndrome.

Treatment depends on the underlying cause. Possible interventions include a trial of antibiotics, for an infection, stopping or altering the dose / nature of a specific medicine, alterations in your diet , increasing probiotics in your diet etc. Chronic or severe diarrhea can lead to potentially serious complications, including dehydration and malnutrition. Ensure plentiful fluid intake meanwhile.

Hope this was helpful.
Take care, and feel free to ask for further clarifications.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor